Tornadoes · United States · Illinois · 2006
F1 tornado, Rossville to Hoopeston, Illinois, July 26, 2006
From Rossville to Hoopeston, this F1 tornado ran 2.8 miles across Vermilion County on July 26, 2006, touching down at 7:15 PM CDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 26, 2006
- Touchdown
- 7:15 PM CDT (00:15 UTC)
- Path length
- 2.8 miles (4.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Vermilion County
- Touchdown point
- 40.380, -87.700
- Lift-off point
- 40.420, -87.670
- Record number
- 764
What the Weather Service recorded
A tornado touched down 2 miles west of Rossville and tracked to the northeast. Numerous trees were blown down, a tool shed was destroyed, several outbuildings were damaged, and a 16 foot box trailer was moved 20 feet.
A tornado briefly touched down and caused damage to a shed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 26, 3:55 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 26, 3:55 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 355 PM CDT WED JUL 26 2006 .DISCUSSION... FORECAST CONCERN WAS IF MCS WOULD DEVELOP OVER CENTRAL IL TONIGHT AND HOW FAR DISTURBANCE OVER SE TX WILL BRING QPF INTO CENTRAL/SE IL FRI. THEN LOOKING AT HOW HOT AND HUMID IT WILL GET AS ANOTHER HEAT WAVE LOOKS TO OCCUR THROUGH WED AS STRONG UPPER LEVEL RIDGE BUILDS INTO THE NATIONS HEARTLAND. 12Z/18Z GFS AND NAM/WRF ARE MORE SIMILAR SHOWING MCS WITH HEAVY QPF TONIGHT OVER CENTRAL IL WHILE NGM AND ESPECIALLY GEM ARE DRIER. LEANED TOWARD GFS/NAM/WRF FOR MCS DEVELOPMENT OVER CENTRAL/EAST CENTRAL IL THOUGH NOT AS HEAVY WITH QPF FIELDS WITH GFS HEAVIEST WITH LACK OF UPPER LEVEL SHORT WAVE. SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT REMNANTS OF MCS HAS JUST SCATTERED SHOWER AND THUNDERSTORMS ACROSS VERMILION COUNTY AND IN CENTRAL INDIANA AND MOVING EAST. PARTLY TO MOSTLY SUNNY SKIES SW OF CHAMPAIGN WHILE FAIRLY CLOUDY FROM CHAMPAIGN AND BLOOMINGTON NE. SURFACE MAP SHOWS 1003 MB LOW PRESSURE JUST NORTH OF LAKE SUPERIOR WITH A COLD FRONT EXTENDING SW ACROSS CENTRAL WI/IA TO 1005 MB LOW PRESSURE OVER NW MO. SOUTHERLY FLOW BROUGHT IN A TROPICAL AIR MASS OVER IL TODAY AHEAD OF THIS FRONT WITH DEWPOITNS 70 TO 76F. TEMPS MOSTLY IN THE 80S...BUT RANGE FROM RAIN COOLED MID TO UPPER 70S FROM CHAMPAIGN AND BLOOMINGTON NE TO 88 TO 90F FROM SPRINGFIELD...EFFINGHAM AND LAWRENCEVILLE SW WHERE MORE SUNSHINE TODAY. ALOFT A SHORT WAVE TROF WAS OVER LAKE MI EXTENDING SOUTH INTO NE IL/NW INDIANA WHILE 594 DM 500 MB SUBTROPICAL HIGH PRESSURE RIDGE WAS OVER NORTH FL AND AZ/CA. NAM/WRF AND GFS SHOW A 35 KNOT SW LOW LEVEL JET INTO EASTCENTRAL IL AND CENTRAL INDIANA THROUGH TONIGHT. MID AFTERNOON WIND PROFILER DATA ALREADY SHOWING 850 MB SW WINDS OF 25 KNOTS AT WINCHESTER AND 35 KNOTS NEAR LAFAYETTE AND THIS HAS HELPED KEEP SCATTERED CONVECTION GOING THIS AFTERNOON OVER EAST CENTRAL IL INTO INDIANA. INCREASED POPS TO 50% OVER EAST CENTRAL IL WITH 40% ELSEHWERE TONIGHT MAINLY AFTER 9 PM. MAY EVEN BE LIKELY CHANCES OVER EAST CENTRAL IL FROM CHAMPAIGN AND PARIS NE. STRONGEST SHORT WAVE ENERGY STAYS NE OF CENTRAL IL WHERE HEAVIER QPF WILL LIKELY BE. SPC HAS A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS CENTRAL IL AS FAR SE AS LAWRENCEVILLE FOR MARGINAL SEVERE WIND GUSTS AND LARGE HAIL AFTER SUNSET. CONTINUED CHANCE OF CONVECTION THU AND THU NIGHT...THOUGH JUST SLIGHT CHANCE NORTH THU NIGHT. COULD BE ISOLATED SEVERE STORMS THU AFTERNOON/EVENING THOUGH SPC DOES NOT HAVE A SLIGHT RISK YET. LEANED TOWARD THE WARMER GUIDANCE TEMPS NEXT FEW DAYS. HIGHS THU IN THE UPPER 80S TO AROUND 90F WITH WARMEST READINGS WEST WHERE MORE SUNSHINE. UPPER LEVEL LOW PRESSURE OVER SE TEXAS PROGGED BY MODELS TO MOVE NE INTO THE MID MS VALLEY FRI AND INCREASE CONVECTION CHANCES ACROSS CENTRAL AND ESPECIALLY SE IL WHERE LIKELY MAY BE NEEDED AND MENTION OF HEAVY RAIN FROM THIS TROPICAL SYSTEM. MORE CLOUDS AND RAIN OVER SE IL WILL KEEP THEM FROM GETTING AS HOT FRI. HAVE HIGHS IN THE UPPER 80S TO NEAR 90F AGAIN...WARMEST NW AREAS. KEPT SLIGHT CHANCES OF CONVECTION SAT AND OVER SE IL SAT NIGHT WITH BEST CHANCES OF CONVECTION OVER SOUTHERN IL AND AREAS SE. 850 MB TEMPS WARM AS UPPER LEVEL RIDGE BUILDING IN AND MORE SUNSHINE EXPECTED. HAVE HIGHS IN THE LOWER 90S AND AFTERNOON HEAT INDICES AROUND 100F LONG TERM...SUNDAY THROUGH WEDNESDAY... HOT AND HUMID WEATHER EXPECTED DURING EARLY AND MID PART OF NEXT WEEK AS STRONG SUBTROPICAL UPPER LEVEL RIDGE BUILDS ACROSS THE CENTRAL AND EASTERN U.S. HIGHS 90 TO 95F WITH DEWPOINTS 70 TO 75F TO GIVE AFTERNOON HEAT INDICES OF 100 TO 105F. THIS LOOKS LIKE A SIMILAR HEAT WAVE THAT WE EXPERIENCED ABOUT A WEEK AGO. ADDED SLIGHT CHANCE OF CONVECTION FROM PEORIA NORTH WED WITH BETTER CHANCES NORTHERN IL/WI. BROUGHT SLIGHT CHANCES SOUTH TO NEAR I-70 WED NIGHT AS GFSLR AND DGEX SHOW A COLD FRONT MOVING SE TOWARD IL. THIS FRONT MAY END THE HEAT WAVE AFTER WED. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && HUETTL
Hazardous weather outlook, Jul 26, 12:06 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1206 PM CDT WED JUL 26 2006 ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- 1206 PM CDT WED JUL 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS LEFT OVER FROM THIS MORNING WILL MOVE OUT OF THE AREA EARLY THIS AFTERNOON. SOME OF THESE WILL BE CAPABLE OF TORRENTIAL DOWNPOURS. A LINGERING FRONT ACROSS THE I-72 CORRIDOR IS EXPECTED TO BECOME A FOCUS FOR MORE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE... WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. THESE STORMS SHOULD BE FOCUSED AROUND THE I-72 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL LINGER AROUND THE REGION INTO SATURDAY. WEATHER DISTURBANCES MOVING ALONG THE FRONT WILL BRING A PERIODIC RISK OF THUNDERSTORMS TO THE REGION. TEMPERATURES AND HUMIDITY LEVELS WILL CLIMB THIS WEEKEND INTO EARLY NEXT WEEK AS THE FRONT DEPARTS. HEAT INDICES AROUND 100 DEGREES ARE LIKELY SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. HARDIMAN/BAK
In the hours before
Local storm report, Jul 26, 7:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
709 PM CDT WED JUL 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 2 NE OREANA 39.96N 88.84W
07/26/2006 MACON IL EMERGENCY MNGR
TORNADO ON THE GROUND BETWEEN OREANA AND ARGENTA.
OBSERVED BY TRAINED SPOTTER...REPORTED BY EMERGENCY
MANAGER.
&&
KELLYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
0.3 hours before the tornado, 82 km from the path. July 27, 2006.
- Mixed-layer CAPE
- 3636 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 4632 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 22.3
- 0-3 km lapse rate
- 6.9 K/km
Lincoln, IL (KILX), 12:00Z
11.7 hours after it, 82 km from the path. July 27, 2006.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -122 J/kg
- Surface CAPE
- 1104 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Danville (DNV), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 138 km away, was scanning. The volume nearest the touchdown began at 00:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of July 26, 2006
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 26 | 5:55 AM CDT | F0 | Vermilion Parish, LA | 0.2 | 10 | |||
| July 26 | 5:00 PM CDT | F0 | Lincoln, NE | 1.5 | 20 | $1,000 | ||
| July 26 | 6:15 PM CDT | F0 | Clay, IA | 0.1 | 50 | |||
| July 26 | 7:18 PM EDT | F1 | Putnam, FL | 0.5 | 75 | |||
| July 26 | 6:25 PM CDT | F0 | Clay, IA | 0.5 | 50 | |||
| July 26 | 7:00 PM CDT | F0 | Macon, IL | 0.1 | 30 | |||
| July 26 | 7:10 PM CDT | F0 | Piatt, IL | 0.1 | 30 | |||
| July 26 | 7:22 PM CDT | F0 | Piatt, IL | 0.1 | 20 | |||
| July 26 | 7:25 PM CDT | F0 | Piatt, IL | 0.1 | 20 | |||
| July 26 | 7:30 PM CDT | F0 | Vermilion, IL | 0.1 | 30 | |||
| July 26 | 7:50 PM CDT | F0 | Piatt, IL | 0.1 | 30 | |||
| July 26 | 7:51 PM CDT | F0 | Piatt, IL | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.